Ice Storm, Jefferson
- When
- February 23, 8:20 AM EST
- Where
- Jefferson forecast zone
- Property damage
- $200,000
- Reported by
- UTILITY COMPANY
- Coordinates
- 43.999, -76.052 (the zone’s center; the record gives no point)
An ice storm deposited one-half- to three-quarter- inch of ice at various locations in the north country. The ice downed tree limbs and power lines.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BUF wrote it up.
An ice storm deposited one-half- to three-quarter- inch of ice at various locations in the north country. The ice downed tree limbs and power lines. As many as 7000 customers were without power at the peak of the storm. Hardest hit were the communities of Clayton, Cape Vincent, Alexandria Bay, Theresa, LaFargeville and Chaumont. The Red Cross set up an emergency shelter in Theresa and nearly two dozen took refuge there.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before the first event at Feb 23, 3:22 AM EST, 4 hours 58 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
325 AM EST SUN FEB 22 2003
RADAR MOSAIC SHOWS KBUF POISED BETWEEN SHOWERY, CONVECTIVE
PRECIPATION TO OUR EAST AND STRATIFORM SNOW JUST TO OUR WEST.
A MIX OF FREEZING RAIN, SLEET AND RAIN ACROSS THE AREA ATTM WILL
CHANGEOVER FROM WEST TO EAST THIS MORNING. WILL MENTION SOME ICE
ACCUMLATIONS ACROSS THE FINGER LAKES AND NORTH COUNTRY THEN A
GENERAL SNOWFALL EXPECTED ACROSS THE AREA AS MASSIVE LOW LIFTS FROM
WESTERN PENNSYLVANIA ACROSS CENTRAL NEW YORK TO MAINE TODAY. WILL
MAINTAIN THE CURRENT FORECAST OF TOTAL ACCUMULATIONS OF 3 TO 6
INCHES...BUT BELIEVE THEY MAY BE A BIT HIGH, ESPECIALLY WEST. STILL
THE WINTER WEATHER ADVISORIES WILL BE WARRANTED WITH THE MIXED
PRECIPITATION THIS MORNING, THE SNOW AMOUNTS THIS AFTERNOON AND THE
BLOWING AND DRIFTING THAT WILL OCCUR AS WINDS INCREASE ON THE BACK
SIDE OF THE LOW.
THE FLOOD WATCH FOR ERIE COUNTY WILL BE ALLOWED TO EXPIRE. HEAVIEST
RAINS HAVE ENDED ACROSS THE AREA, TEMPS ARE AT THE FREEZING POINT
AND THE CHANGEOVER TO SNOW HERE IS EXPECTED WITHIN A COUPLE OF
HOURS. STATEMENT WILL BE ISSUED ENDING THE WATCH.
A WEAK RIDGE BUILDS ACROSS THE AREA TONIGHT BEFORE ANOTHER WEAK LOW
PASSES TO THE SOUTH OF THE AREA MONDAY. SNOW ACCUMULATIONS SHOULD BE
LIMITED TO AN INCH OR TWO WITH THIS SYSTEM.
.BUF...WINTER WEATHER ADVISORY TODAY NYZ001>005-010>013-019>021
WINTER STORM WARNING TODAY NYZ007-008NYZ001>008-010>014-019>021-231145- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BUFFALO NY 440 AM EST SUN FEB 23 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW YORK. .DAY ONE...TODAY LOW PRESSURE LOCATED OVER WESTERN PENNSYLVANIA WILL MOVE ACROSS CENTRAL NEW YORK STATE LATER THIS MORNING BEFORE TRACKING ACROSS NEW ENGLAND DURING THE AFTERNOON. THE STORM WILL LIFT OUT INTO THE CANADIAN MARITIMES TONIGHT. A MIX OF RAIN...FREEZING RAIN AND SLEET WILL CHANGE TO SNOW AS COLDER AIR BUILDS IN BEHIND THIS SYSTEM THIS MORNING. ICE ACCUMULATIONS OF A 1/4 INCH ARE POSSIBLE ACROSS THE FINGER LAKES WITH UP TO 1 INCH POSSIBLE EAST OF LAKE ONTARIO. SNOW ACCUMULATIONS OF 3 TO 6 INCHES ARE EXPECTED THIS AFTERNOON. WINDS WILL INCREASE TO 20 TO 30 MPH WITH GUSTS TO 40 MPH DURING THE AFTERNOON. SNOW ACCUMULATING ON ICE COVERED ROADS WILL CREATE TREACHEROUS DRIVING CONDITIONS AND FREQUENT WHITEOUTS CAN BE EXPECTED IN BLOWING AND DRIFTING SNOW. A WINTER STORM WARNING IS IN EFFECT FOR JEFFERSON AND LEWIS COUNTIES TODAY AND A WINTER WEATHER ADVISORY IS IN EFFECT FOR THE REMAINDER OF THE AREA TODAY. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN ACTIVATION IS NOT EXPECTED TODAY HOWEVER SPOTTERS ARE ENCOURAGED TO RELAY ICE ACCUMULATION AND SNOWFALL REPORTS TO THE NATIONAL WEATHER SERVICE. LEVAN
The national radar mosaic for the moment the first event began.
2 ice storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2003Every state in 2003This day in weather historyWarnings in New York, February 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5343197, 5343198.